Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 93, NWS Charleston, WV

July 19, 2002Wood County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 19, 2002, 4:02 PM EDT for Wood County, West Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2002, 4:02 PM EDT (20:02 UTC)
Expired
Jul 19, 2002, 4:30 PM EDT
In force
28 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Wood County, WV

The radar

The Charleston,WV radar (KRLX), 102 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1067 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1067 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

265 
WUUS51 KRLX 192002
SVRRLX
WVC107-192030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
402 PM EDT FRI JUL 19 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN AND CENTRAL WOOD COUNTY IN WEST VIRGINIA...

* UNTIL 430 PM EDT...

* AT 356 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 12 MILES SOUTH OF PARKERSBURG...MOVING NORTHEAST AT 20
  MPH.

.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:14 PM EDT, 48 minutes earlier.

Area forecast discussion, Jul 19, 3:14 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
314 PM EDT FRI JUL 19 2002

FOLLOWING ARE ALL FORECASTER DISCUSSIONS FROM THE PAST 24
HOURS...THE MOST RECENT ON TOP.  THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

********************************************************************
314 PM EDT FRI JUL 19 2002

SHORT TERM (TONIGHT AND SATURDAY)

BULK OF CONVECTION FIRING MAINLY NORTH OF I-64...NOT SURPRISING
SINCE AREA TO THE SOUTH HAS BEEN WORKED OVER BY MORNING MCS.  NOT
EXPECTING MUCH SEVERE WEATHER IN TERMS OF WIND/HAIL SAVE A DOWNBURST
OR TWO.  FLOODING PROBLEMS SHOULD MAINLY BE CONFINED TO AREAS
SUBJECTED TO TRAINING STORMS.  SOUTHEAST OHIO HAS BEEN PARTICULARLY
DRY LATELY.

SURFACE FRONT SINKS SOUTHWARD TONIGHT AND SATURDAY.  IT BECOMES MORE
DIFFUSE AS TIME GOES ON...QUESTIONABLE AS TO WHETHER IT ACTUALLY
GETS TOTALLY THROUGH THE CWA.  TONIGHT LOOKS A LOT LIKE LAST
NIGHT...WITH SHRA/TSRA POSSIBLE AT ANY TIME.  COULD BE A MINIMUM IN
ACTIVITY TOMORROW MORNING...BUT WILL NOT TRY TO TIME IT AS I AM NOT
CONFIDENT WE WILL SEE ANY SIGNIFICANT DRY PERIOD.  DEEP MOISTURE
MOVES SOUTH TOMORROW AND NW FLOW ALOFT COMMENCES...ALONG WITH WARMER
H500 TEMPS.  ACTIVITY SHOULD NOT BE AS WIDESPREAD TOMORROW
AFTERNOON...BUT CHANCE POPS STILL WARRANTED.

MINOR CHANGES TO CLOUD/TEMP GRIDS OVERALL.  WENT CLOSER TO COOLER
MAV ON HIGHS TOMORROW...CRW IS STILL STRUGGLING TO REACH 80 THIS
AFTERNOON.

EXTENDED (SUNDAY THROUGH FRIDAY)
DEEP MOISTURE TEMPORARILY GETS SHOVED SOUTH OF AREA IN SPITE OF
FRONT HANGING AROUND AND DISSIPATING SATURDAY NIGHT AND SUNDAY...SO
CHANCE OF RAIN MINIMAL SUNDAY.  NEXT CHANCE OF SIGNIFICANT RAINS
COMES LATER MONDAY INTO TUESDAY AS A COLD FRONT MOVES SLOWLY
ACROSS.  WILL GO WITH EURO MODELS AND HPC IN KEEPING THE FRONT
AROUND WEDNESDAY THROUGH FRIDAY WITH A CHANCE OF MAINLY AFTERNOON
AND EVENING THUNDERSTORMS. BELIEVE THE AVN/MRF IS TOO STRONG ON
PUSHING FRONT THROUGH AND BRINGING DRIER AIR INTO AREA.

********************************************************************
1040 AM EDT FRI JUL 19 2002

SHORTWAVE TRAVERSING CWA THIS MORNING CREATED A CONVECTIVE COMPLEX
IN THE MOIST AIR...RESULTING IN SOME LOCALLY HEAVY RAINFALL TOTALS
THIS MORNING...RESULTING IN A COUPLE OF FLOOD WARNINGS.  RAIN HAS
TAKEN MORE OF A STRATIFORM LOOK AND EMBEDDED CONVECTION HAS
WEAKENED.  STILL LOOKING FOR SCATTERED DEVELOPMENT THROUGH THE
AFTERNOON. REDUCED POPS A BIT INTO CHANCE CATEGORY IN THE FAR S WITH
THE WORKED-OVER BUT STILL MOIST AIRMASS.  WILL KEEP LIKELY TO THE
NORTH...DYING CONVECTIVE COMPLEX WILL LIKELY LAY DOWN AN OUTFLOW
BOUNDARY FOR AFTERNOON INITIATION.

MINOR CHANGES TO SKY/WX GRIDS AS WELL.  HIGH TEMPS LOOK CLOSE AND
WILL NOT CHANGE.

CL

********************************************************************
343 AM EDT FRI JUL 19 2002

THRU SUN...

LEANING TOWARD...BUT NOT COMPLETELY BUYING...CAT POPS SHOWN FOR
TODAY.  PESKY WEEK OLD UPPER DISTURBANCE AND AVAILABLE MOISTURE
SHOULD BE ENOUGH FOR NUMEROUS TRW BY THIS AFTERNOON.  THIS SYSTEM
SHOWN TO GRADUALLY PUSH EAST AND SOUTH WITH SOME KIND OF SFC FROPA
THRU PART OF THE AREA SAT.  ALTHO DEEP LEVEL MOISTURE SHOWN TO
EXIT...RELUCTANT TO TOTALLY REMOVE TRW CHC EVEN N SAT WITH WEAK SFC
PUSH AND LINGERING LOW LEVEL INSTAB/MOISTURE.

SUNSET SHOULD TAKE CARE OF THINGS SAT NT...GOING DRY WITH WEAK HIGH
PRESSURE BLDG IN BY SUN AM.  WEAK RETURN FLO AND INSTAB (NOT MUCH
SFC DRY PUSH AT ALL) SO CONCERNED ABOUT POPS AGAIN BY SUN AFTN MTNS
AND SRN COUNTIES...MORE OR LESS AS PEGGED IN ONGOING PCKG AND IN
AGRMNT WITH ISC.

WOUND UP WITH FWC/MAV BLEND ON POPS FOR THE MOST PART...AND FWC/ETA
BLEND ON HIGHS AND LOWS.  TODAY SHOULD BE COOLEST BECAUSE OF CLOUDS
AND SUNDAY WARMEST BECAUSE OF THE LACK THEREOF.  LOWS LIKE PAST FEW
NIGHTS TONIGHT (WARM)...THEN A LITTLE LOWER SAT NT WITH SOME
CLEARING AND SLIGHTLY DRIER AIR.

XTNDD: SUN NGT -->

FRNT PUSHES FAR ENUF S COMBINED WITH WK H5 UPR LVL ANTICYCLONE...
THAT STABLE AIR SHUD MV IN SUN NGT PROVIDING A BREAK FM THE MONOTONY
OF SCT AFTN AND EVNG RT/TRW.  H5 TROF DIGS S MON ALNG WITH A VEERING
LLVL FLO SPELLS MORE MSTR AND INSTABILITY.  WL KEEP CHC POPS MON
THRU WED...BUT WL PLAY UP POPS AND CLDS TUES WITH APPCHNG FRNT.
FCST SNDGS SHOW PWATS HOVERING ARND 1.5 TIL TUES WHEN DEEPER MSTR
WITH FRNT ARRIVES...WHICH SHOOTS PWATS TO NR 2.0 BY 12Z TUES.

243 PM EDT THU JUL 18 2002

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)

NOT MUCH IN THE WAY OF MAJOR CHANGES TO THE GOING GRIDS.  EXTENDING
CHANCE POPS ALL NIGHT...CONCERNED THAT SHRA/TSRA WILL CONTINUE WITH
QUITE MOIST AIRMASS IN PLACE AND LOTS OF RIPPLES/BOUNDARIES AROUND.
THERE MAY BE A BRIEF BREAK IN PRECIP TOMORROW MORNING AT MIN
HEATING...BUT WILL NOT TIME IN ZONES.  STILL PLENTY OF INSTABILITY
AROUND WITH SOME UPPER LEVEL DIVERGENCE HELPING UVV VALUES. TOMORROW
NIGHT LOOKS A LOT LIKE TONIGHT AS LAKES FRONTAL BOUNDARY REMAINS
NORTH OF CWA WITH CONTINUED PW VALUES IN 1.5-1.8 INCH RANGE.

DID NOT MAKE MANY CHANGES TO CLOUD/TEMP FIELDS.  THINK FWC IS A BIT
OVERDONE WITH HIGHS TOMORROW AS WE HAVE STRUGGLED TO CLIMB THROUGH
THE 80S TODAY.

EXTENDED (SATURDAY THROUGH THURSDAY)

MODELS INDICATE A FEW FRONTS WILL TRAVERSE THE REGION DURING THIS
PERIOD.  SHOWERS SHOULD BE MOST NUMEROUS DURING THE AFTERNOON AND
EVENING HOURS NEAR THESE BOUNDARIES.  HOWEVER...CAN NOT TOTALLY RULE
OUT A STORM OR TWO JUST ABOUT ANYWHERE AT ANYTIME.

CL/JSH

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/

In the hours before

Local storm report, Jul 19, 10:45 AM EDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1045 AM EDT FRI JUL 19 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1043 AM    LYBURN                    WV   FLOODING
07/19/02   LOGAN                          STREAMS OVER ROADS OR
                                          IN BUILDINGS.
                                          EVENT OCCURRED BETWEEN
                                          1028 AM  AND  1043 AM
Local storm report, Jul 19, 11:03 AM EDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1103 AM EDT FRI JUL 19 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0942 AM    DANVILLE                  WV   FLOODING
07/19/02   BOONE                          RTE 16 5 MILES SOUTH OF
                                          DANVILLE HAD LOCALIZED
                                          FLOODING WITH CREEKS OUT
                                          OF THIER BANKS.

1020 AM                              WV   FLOODING
07/19/02   BOONE                          TURTLE CREEK AND OTHER
                                          ROADS ALONG RT 10 HAD
                                          WATER OVER ROADS.

1020 AM                              WV   FLOODING
07/19/02   LOGAN                          HOMES WASHED OFF
                                          FOUNDATIONS ALONG RT 10 IN
                                          LOGAN COUNTY.
Special weather statement, Jul 19, 2:57 PM EDT, 1 hour 5 minutes before
OHZ086-191915-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
257 PM EDT FRI JUL 19 2002

SHOWERS AND THUNDERSTORMS ARE MOVING ACROSS GALLIA COUNTY THIS
AFTERNOON.  SOME OF THESE THUNDERSTORMS WILL HAVE FREQUENT
LIGHTNING...GUSTY WINDS...AND LOCALIZED HEAVY RAIN.  THE
THUNDERSTORMS ARE MOVING NORTHEAST AROUND 20 MILES AN HOUR.

FOR MORE WEATHER INFORMATION STAY TUNED TO NOAA WEATHER RADIO AND
OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.

./END
Local storm report, Jul 19, 3:04 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
304 PM EDT FRI JUL 19 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0224 PM    MCARTHUR                  OH   WIND DAMAGE
07/19/02   VINTON                         TWO TREES DOWN IN STRONG
                                          WINDS. REPORTED BY VINTON
                                          COUNTY SHERIFFS OFFICE.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:17 AM EDTFlash Flood WarningRLXBoone118 min
Jul 19, 9:37 AM EDTFlash Flood WarningRLXLogan113 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.